NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 1, 2015
I have had the diearrhea for a week were I would go to the bathroom 3-4 times a day. I was on a Z-Pack of antibiotics for bronchitis 3 weeks ago. Can you tell me what are some of the causes of diarrhea that would last this long?
For acute episodes of diarrhea, there are three major causes: 1) infection, 2) medicines, and 3) food intolerance.
Regarding infections, viruses are by far and away the most common cause. We call this viral gastroenteritis. Normally, this is self-limited, meaning that it is mild (no associated fever, stools 3-4/day, no blood in the stools, minimal abdominal cramping). Sometimes this is associated with nausea and vomiting. Usually this lasts a week or less, so you very well may be at the end of the condition.
Sometimes bacterial infections can cause diarrhea. Most often these are associated with some type of travel (to a different country or out in the wilderness camping), but sometimes can occur from drinking water. Again, most often these infections are self-limited and resolve on their own with 7-10 days.
Certain medicines can cause diarrhea. It is doubtful that the z-pack from 3 weeks ago is now causing the diarrhea. Sometimes bacteria can overgrow after antibiotics, which causes a specific infection caused by C. dificile.
Sometimes the introduction of new foods into the diet can cause diarrhea. There are many more causes, but the above are the three most common.
One should seek medical attention when the following occurs: 1) the diarrhea is associated with a fever, severe abdominal cramping, blood in the stool; 2) dehydration occurs (lightheaded upon standing, dry lips and mouth); or 3) the diarrhea lasts 2 weeks or longer.
In the meantime, it is important to make sure you are well hydrated. (Drink plenty of fluids) It is best to avoid milk products during this time; sports drinks are sometimes good as they have salts and sugar in them).
W. Fred Miser, MD
Professor of Family Medicine
Director of Ohio State Medicine Residency Program
College of Medicine
The Ohio State University